Arkansas, 2018Flash Flooding and Heavy Rain in Arkansas, September 21, 2018
September 21, 2018 · NWS LZK · 4 events in 2 counties and zones
Early on the 21st, a few trees were toppled by gusty winds at Sturkie (Fulton County). As the day progressed, the deluge arrived.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on the 21st, a few trees were toppled by gusty winds at Sturkie (Fulton County). As the day progressed, the deluge arrived. Later in the afternoon and evening, water was over Highway 60 near Sweet Home (Perry County). On the south side of Cabot (Lonoke County), a neighborhood flooded with water in several homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 21, 1:49 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 21, 1:49 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
249 PM CDT Fri Sep 21 2018
.SHORT TERM...Tonight Through Sunday
Afternoon visible satellite imagery shows a well defined cold
front extending from a surface low north of the Great Lakes region
southwestward across central Arkansas into Texas. A secondary
reinforcing shot of cooler and drier air is making its way from
the north providing temperatures in the 60s and dewpoints in the
50s as far south as southeast Kansas.
While more comfortable conditions will begin to slowly filter
in from the north, abundant moisture will continue to stream over
the area from the south. The observed PW value from our 12z KLZK
sounding was around 1.8" with an overall increase into the 2-2.25"
range through the overnight hours. With this continued supply of
abundant moisture and the influence of isentropic lift over the
cold front stalling over the area, widespread heavy rainfall is
expected.
Rainfall amounts haven't changed significantly with this forecast
package, with the area of main concern for flash flooding remaining
across western parts of Arkansas. Portions of the Ouachitas and
the Ozarks could see 4-6" of rainfall with locally higher amounts this
weekend and those venturing into remote areas should be aware of
their surroundings and avoid camping in low lying areas.
Elsewhere, rainfall amounts of 2-4" will be common.
While heavy rainfall will and should be the main weather story in
the coming days, much more pleasant air will filter in to the
state. Morning lows across northern Arkansas may dip down into the
upper 50s Saturday and Sunday morning with high temperatures in
these areas only in the 60s to lower 70s. Elsewhere, temperatures
will be more comfortable than in recent days but not quite as cool
as northern Arkansas.
&&
.LONG TERM...Sunday Night Through Friday
Expect the weather to remain unsettled through the work week as
nearly zonal flow turns back to the southwest. This will provide
additional taps into the Gulf moisture ahead of yet another
deepening trough. Models suggest multiple progressive synoptic
features will roll through the region with timing of each of these
boundaries to be fine tuned in later forecasts. For now, kept at
least chance pops in with areal averages close to WPC guidance. The
high temps will be closer to seasonal norms through the week, which
is about 10 degrees cooler than this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 63 67 61 73 / 90 90 60 60
Camden AR 73 77 66 81 / 70 70 60 50
Harrison AR 60 66 59 73 / 90 90 30 40
Hot Springs AR 69 72 64 76 / 90 80 70 60
Little Rock AR 67 71 64 76 / 90 80 70 60
Monticello AR 73 81 68 81 / 60 70 70 60
Mount Ida AR 68 71 62 76 / 90 90 70 60
Mountain Home AR 60 68 59 74 / 90 90 40 40
Newport AR 63 66 62 73 / 90 90 60 70
Pine Bluff AR 70 73 66 78 / 80 70 70 60
Russellville AR 67 70 64 75 / 90 90 50 60
Searcy AR 65 69 63 74 / 90 90 70 70
Stuttgart AR 68 72 65 76 / 90 70 70 70
&&
.LZK Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Sunday
morning FOR Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Independence-Izard-Johnson-Logan-Lonoke-Marion-Montgomery-Newton-
Perry-Polk-Pope-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Yell.
&&
Short Term...67 / Long Term...61
Hazardous weather outlook, Sep 21, 3:23 AM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
423 AM CDT Fri Sep 21 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
423 AM CDT Fri Sep 21 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to develop during the day
and overnight, especially across areas along and north of the
interstate 30/highway 67 corridor. Heavy rainfall, with a
corresponding flash flood potential, will be a threat late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
Showers and thunderstorms, some producing heavy rainfall will
continue to affect the same areas Saturday through Sunday.
The flash flooding threat will continue through at least early
Sunday. Unsettled weather conditions will continue into early next
week.
.Spotter Information Statement...
Spotter activation may be required late tonight through Sunday
morning.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Sep 21, 12:01 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
101 PM CDT FRI SEP 21 2018
ARZ021-030-211830-
Johnson AR-Logan AR-
101 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 130 PM CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Subiaco, or near Paris, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clarksville... Paris...
Subiaco... Hartman...
Scranton... Hoyt...
Hinkle... Midway in Logan County...
Tokalon... Spadra...
Lake Dardanelle... Coal Hill...
Morrison Bluff... New Spadra...
Dublin... Ludwig...
Wilkins...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3538 9376 3536 9375 3537 9371 3544 9371
3556 9362 3532 9340 3524 9373 3534 9379
TIME...MOT...LOC 1800Z 246DEG 17KT 3534 9368
67Special weather statement, Sep 21, 12:43 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
143 PM CDT FRI SEP 21 2018
ARZ022-031-211930-
Pope AR-Conway AR-
143 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONWAY AND SOUTHEASTERN
POPE COUNTIES UNTIL 230 PM CDT...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petit Jean State Park, or 8 miles west of Morrilton, moving northeast
at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Atkins... St. Vincent...
Hattieville... Happy Bend...
Petit Jean State Park... Economy...
Kenwood... Macedonia in Conway County...
Blackwell... Wonderview...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3532 9271 3511 9287 3513 9297 3517 9293
3517 9298 3538 9291
TIME...MOT...LOC 1842Z 216DEG 8KT 3515 9290
61Flash Flood, Perry
- When
- September 21, 5:26 PM CST to 6:26 PM CST
- Where
- Perry County, 2.65 mi ENE of Perryville to 2.65 mi WSW of Houston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.020, -92.760
Water was over Highway 60 near Sweet Home Loop.
Flash Flood, Lonoke
- When
- September 21, 8:45 PM CST to 9:45 PM CST
- Where
- Lonoke County, Cabot to 1.39 mi WNW of Parnell
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.970, -92.020
Thunderbird Drive was flooded. A few houses had water in them. Diederich Lane going from hwy 321 to Campground Rd. was almost impassable due to high water.
Flash Flood, Lonoke
- When
- September 21, 9:18 PM CST to 10:18 PM CST
- Where
- Lonoke County, Cabot to 1.48 mi SSW of Old Austin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.970, -92.020
Flash flooding was observed on Mount Tabor Rd. and in several other areas of northern Lonoke County.
Heavy Rain, Lonoke
- When
- September 21, 9:30 PM CST
- Where
- Lonoke County, Cabot
- Reported by
- NWS Employee
- Coordinates
- 34.970, -92.020
Rain measured 3.15 inches and fell in 3.5 hours from 7 pm to 1030 pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Flash Flooding and Flooding in Texas, September 21, 2018$8.0 million · 11 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in Ohio, September 21, 2018$208,000 · 61 kt wind · 17 events
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Flash Flooding in Oklahoma, September 21, 201834 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785854, 785855, 785856, 785857.